Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Great Falls, MT

July 9, 2005Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 9, 2005, 5:20 PM MDT for Judith Basin County, Montana. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2005, 5:20 PM MDT (23:20 UTC)
Expired
Jul 9, 2005, 6:11 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:38 PM MDTTSTM WND GST 506 W Stanford, MTESTIMATED WINDS GUSTING BETWEEN 40 AND 50 MPH.
Jul 9, 5:45 PM MDTHAIL 0.256 W Stanford, MTPEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM.
Jul 9, 5:45 PM MDTHAIL 0.75Stanford, MTA FEW PENNY SIZE HAIL STONES...A FEW WIND GUSTS 50 TO 60 MPH WITH DAMAGE TO A FLAG POLE MOUNTED ON A GARAGE. VERY HEAVY RAINFALL AS WELL...WITH 0.50 INCHES IN A 5 MINUTE PERIOD.
Jul 9, 5:55 PM MDTHAIL 0.883 S Stanford, MTDIME AND NICKEL SIZE HAIL FELL FROM THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 092320
SVRTFX
MTC045-100015-
/O.NEW.KTFX.SV.W.0069.050709T2320Z-050710T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUDITH BASIN COUNTY IN CENTRAL MONTANA
  THIS INCLUDES THE CITY OF STANFORD

* UNTIL 615 PM MDT

* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES EAST OF NEIHART...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  20 MILES NORTHWEST OF UTICA BY 525 PM
  NEAR STANFORD BY 540 PM

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
      4741 11059

$$

BRUSDA
3 follow-up statements
000 
WWUS55 KTFX 092348
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT SAT JUL 9 2005

MTC045-100015-
/O.CON.KTFX.SV.W.0069.000000T0000Z-050710T0015Z/
JUDITH BASIN MT-
547 PM MDT SAT JUL 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
JUDITH BASIN COUNTY...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH
OF STANFORD...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS NEAR 50 MPH...PEA SIZE HAIL...AND VERY HEAVY RAIN HAVE 
ALREADY BEEN REPORTED WITH THIS STORM FOR LOCATIONS WEST OF UTICA 
AND WEST OF STANFORD.

THIS STORM CONTINUES TO PRODUCE HEAVY RAINS THAT COULD QUICKLY FLOOD 
LOW LYING AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES. AVOID 
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN 
QUICKLY STALL.

LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
      4741 11059

$$

BRUSDA
000 
WWUS55 KTFX 100004
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT SAT JUL 9 2005

MTC045-100015-
/O.CON.KTFX.SV.W.0069.000000T0000Z-050710T0015Z/
JUDITH BASIN MT-
603 PM MDT SAT JUL 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
JUDITH BASIN COUNTY...

AT 559 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF STANFORD...
MOVING NORTHEAST AT 40 MPH.

THIS STORM CONTINUES TO PRODUCE VERY HEAVY RAINS THAT COULD QUICKLY 
FLOOD LOW LYING AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES. 
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN 
QUICKLY STALL.

LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
      4741 11059

$$

BRUSDA
000 
WWUS55 KTFX 100011
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 PM MDT SAT JUL 9 2005

MTC045-100020-
/O.CAN.KTFX.SV.W.0069.000000T0000Z-050710T0015Z/
JUDITH BASIN MT-
610 PM MDT SAT JUL 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR JUDITH BASIN COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED 
AREA...THUS THE WARNING HAS BEEN CANCELLED.

WIND GUSTS TO NEAR 60 MPH HAVE BEEN REPORTED WITH THIS STORM FROM 
STANFORD TO MOCCASIN...ALONG WITH HAIL UP TO NICKEL SIZE.

LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
      4741 11059

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:27 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 9, 2:27 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SAT JUL 9 2005

.DISCUSSION...
TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH OVER THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES WILL CONTINUE TO PROGRESS EAST
OVERNIGHT. THE SURFACE COLD FRONT HAS PUSHED THROUGH MOST OF THE
FORECAST AREA EXPECT BEING SOUTHWEST MONTANA. THE COLD FRONT HAS
BROUGHT MUCH COOLER TEMPERATURES AND BREEZY WESTERLY WINDS. THE
FRONT WILL PUSH THROUGH SOUTHWEST MONTANA THIS EVENING BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. WILL SEE A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR ALL OF SOUTHWEST AND NORTH CENTRAL MONTANA
THROUGH SUNDAY AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA. HIGH
TEMPERATURES ON SUNDAY WILL ONLY CLIMB INTO THE 70S IN MOST
LOCATIONS.

THINGS WILL START TO DRY OUT SUNDAY EVENING AS THE UPPER LEVEL LOW
PUSHES EAST OF THE REGION. ON MONDAY A DEVELOPING UPPER LEVEL RIDGE
WILL BRING WESTERLY FLOW TO THE REGION. THIS WILL RESULT IN WARMER
AND DRIER CONDITIONS. MEIER

MONDAY NIGHT THROUGH THURSDAY NIGHT...WESTERLY FLOW ON MONDAY AND
TUESDAY WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON
WEDNESDAY WITH SHORT WAVE APPROACHING NORTHWEST ZONES WEDNESDAY
NIGHT. MODELS HINTING AT UPPER LEVEL RIDGE MOVING EASTWARD ON
THURSDAY WITH MORE OF A SOUTHWEST FLOW SO HAVE GONE WITH SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS FOR THURSDAY
SPREADING OVER THE PLAINS THURSDAY NIGHT. TEMPERATURES CONTINUE TO
BE ABOVE NORMAL. CAMP

FRIDAY AND SATURDAY...RUN-TO-RUN INCONSISTENCIES IN MODELS DURING
THIS PERIOD DETRACT FROM CONFIDENCE.  HOWEVER TREND IS OF UPPER
LEVEL TROUGH ALONG THE WEST COAST...WITH UPPER AIR RIDGE APPROACHING
THE DAKOTA BORDER.  WITH AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWEST FLOW ALOFT...EXPECT A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.  WARM SOUTHWEST
FLOW WILL RESULT IN TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL
AVERAGES.   EK

&&

.AVIATION...AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS
MONTANA OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TONIGHT AND SUNDAY. VFR CONDITIONS WILL PREVAIL...WITH ISOLATED MVFR
AND IFR CONDITIONS DUE TO VISIBILITIES IN STRONGER THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  73  51  81 /  60  50  20   0
CTB  47  70  47  78 /  20  20  20   0
HLN  59  74  55  86 /  80  60  20   0
BZN  54  74  49  83 /  60  50  40   0
WEY  45  67  38  73 /  40  30  20   0
DLN  51  72  48  83 /  40  30  10   0
HVR  54  78  53  84 /  40  30  20   0
LWT  54  70  50  80 /  50  60  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....CAMP
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 5:30 AM MDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT SAT JUL 9 2005

MTZ008>015-044>055-101105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A
COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION
WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN
FRONT...WITH LESS UNSTABLE AIR IN THAT AREA.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY
NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON

In the hours before

Local storm report, Jul 9, 2:29 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 N DILLON              45.26N 112.63W
07/09/2005  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            HALF INCH HAIL AND WIND GUSTS TO 30 MPH.

&&

BRUSDA
Local storm report, Jul 9, 3:00 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             TWIN BRIDGES            45.54N 112.33W
07/09/2005  0.75 INCH        MADISON            MT   TRAINED SPOTTER

            PENNY SIZE HAIL...WITH WIND GUSTS TO 50 MPH.

&&

BRUSDA
Local storm report, Jul 9, 3:12 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/09/2005                   BEAVERHEAD         MT   LAW ENFORCEMENT

            2 BRIDGES HAVE BEEN WASHED OUT IN THE DILLON AREA.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:45 PM MDTSevere Thunderstorm WarningTFXChouteau35 min
Jul 9, 2:04 PM MDTSevere Thunderstorm WarningTFXBeaverhead37 min
Jul 9, 2:39 PM MDTSevere Thunderstorm WarningTFXMadison66 min
Jul 9, 3:12 PM MDTFlash Flood WarningTFXBeaverhead2 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.